Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 120, NWS Midland/Odessa, TX

May 6, 2004Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2004, 3:49 PM CDT for Brewster County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2004, 3:49 PM CDT (20:49 UTC)
Expired
May 6, 2004, 4:45 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2004-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2004-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WUUS54 KMAF 062049
SVRMAF
TXC043-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT THU MAY 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 445 PM CDT

* AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 70 MPH.  THIS STORM WAS LOCATED 14 MILES NORTH OF ALTUDA...OR
  ABOUT 17 MILES NORTHEAST OF ALPINE...AND MOVING SOUTHEAST AT 15   
  MPH. ANOTHER STORMS CAPABLE OF DAMAGING WINDS WERE LOCATED NEAR ALTUDA.

* SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
  ALTUDA AND MARATHON.

THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS UP TO 70 MPH AT
ALONG HIGHWAY 67. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER
AWAY FROM WINDOWS. TRAVELERS ON HIGHWAY 67 SHOULD BE ALERT FOR 
DANGEROUS WINDS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3043 10371 2997 10332 3016 10275 3066 10344

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:18 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 6, 2:18 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT THU MAY 6 2004

.SHORT TERM...
WATER VAPOR INDICATES WEAK UPPER LOW IN CLOSE VICINITY TO BIG BEND
MOVING NEWD. LATEST VISIBLE IMAGERY INDICATES HEALTHY TCU ACRS THE
DAVIS MTNS WHERE DWPNTS ARE IN THE M30S. OTHERWISE TIGHT LOW LEVEL
MSTR GRADIENT HAS SET UP BETWEEN MARATHON AND SANDERSON. MID LEVEL
LR/S OF 9 C/KM AND DWPNTS IN THE U50S TO L60S SUPPORT CAPES OF
1500-2000 J/KG. UPSLOPE FLOW AND MINOR LOW LEVEL THETA-E RIDGE AXIS
EVIDENT IN THIS AREA ALSO FAVOR STORM DEVELOPMENT. STEERING FLOW
LOOKS UNORGANIZED WITH PW/S NEAR 3/4-1 ACRS LOWER TRANS PECOS
STORMS THAT DEVELOP COULD PRODUCE LOCAL HVY RN. ISOLD TSTMS NWD INTO
THE GDP MTNS REASONABLE WITH ELY WIND INTO THE GDP MTNS AS WELL.
STORMS THAT DEVELOP WOULD DIMINISH BY MID EVENING. OTHERWISE
DEVELOPMENT OF MODEST LLJ OF 30KT AND PERSISTENCE ARGUES FOR LOW
CLOUDS TO MOVE BACK INTO PB LATE TONIGHT AND HAVE INCLUDED IN GRIDS.
WARMER TEMPS AGAIN OVERNIGHT WITH DWPNTS N60 BY SUNRISE ACRS PB.

.LONG TERM...
UPPER LEVEL RIDGE WILL BE DISPLACED WEST OF THE AREA AGAIN ON FRIDAY
AS A WEAK UPPER LOW/CIRCULATION REMAINS IN THE VICINITY OF WEST
TEXAS. SURFACE TROUGH/DRYLINE SHOULD AGAIN REMAIN ORIENTED ACROSS
SOUTHERN NEW MEXICO/FAR WEST TEXAS...WITH MUCH OF THE CWA REMAINING
IN THE MORE MOIST AIRMASS...DEWPOINTS HOLDING IN THE 40S AND 50S. AS
SUCH...THE LOW LEVEL THERMAL RIDGE SHOULD BE ORIENTED ACROSS THE
WESTERN HALF OF THE AREA...AND WITH MOST AREAS REMAINING IN THE MORE
MOIST AIRMASS...TEMPERATURES SHOULD STAY FAIRLY CLOSE TO MET/MAV MOS
GUIDANCE VALUES. UPSLOPE FLOW/WEAK LIFT SHOULD PROVIDE FOR ANOTHER
SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE HIGHER TERRAIN AREAS
DURING THE AFTERNOON AND EVENING. THE UPPER LEVEL STEERING FLOW WILL
REMAIN FAIRLY WEAK...SO STORMS ARE NOT REALLY ANTICIPATED TO TRAVEL
MUCH FARTHER EAST THAN THE WESTERN UPPER TRANS PECOS
REGION/SOUTHEAST NEW MEXICO PLAINS.

ISOLATED CONVECTION WILL BE RETAINED IN THE FORECAST OVER THE NEXT
FEW DAYS. FOCUS FOR DEVELOPMENT SHOULD BE CONFINED TO THE HIGHER
TERRAIN AREAS ON SATURDAY...WHERE UPSLOPE FLOW MAY PROVIDE FOR
ISOLATED CONVECTION. WESTERLY MID/UPPER LEVEL FLOW MAY HELP STEER
ANY CONVECTION THAT DEVELOPS INTO THE SOUTHEAST NEW MEXICO PLAINS
AND/OR THE TRANS PECOS REGION LATE IN THE AFTERNOON OR EARLY IN THE
EVENING. ON SUNDAY...BOTH THE GFS AND ETA MODELS BREAK DOWN THE
RIDGE SOMEWHAT AND BRING A SHORTWAVE ACROSS THE REGION. THIS FEATURE
MAY PROVIDE ENOUGH LIFT FOR ISOLATED CONVECTION ACROSS MOST AREAS.
MAX TEMPERATURES SHOULD REMAIN PERSISTENT THROUGH THE WEEKEND...WITH
MOST LOCATIONS IN THE 80S TO THE LOWER 90S.

IN THE EXTENDED...ATTENTION WILL BE FOCUSED ON THE UPPER LOW
ENTERING NORTHERN CALIFORNIA MONDAY MORNING. THIS SYSTEM SHOULD
TRANSLATE EAST ACROSS THE FOUR CORNERS REGION TUESDAY...WITH THE
TROUGH AXIS TRANSLATING JUST NORTH OF THE AREA WEDNESDAY. SHORTWAVES
IN THE SOUTHWESTERLY UPPER FLOW MAY ALLOW FOR ISOLATED THUNDERSTORM
DEVELOPMENT NEAR THE DRYLINE ACROSS THE EASTERN CWA TUESDAY
AFTERNOON. HAVE ALSO INSERTED ISOLATED STORMS INTO THE FORECAST
ACROSS FAR EASTERN AREAS WEDNESDAY AS THE UPPER TROUGH AXIS PASSES
OVERHEAD...TO HANDLE THE POTENTIAL FOR MORE ORGANIZED STORMS ON THE
DRYLINE. WINDY CONDITIONS ALSO APPEAR LIKELY WEDNESDAY OVER THE
MOUNTAINS AS THE UPPER TROUGH PASSES.

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             63  88  64  90 /   0  10  10   0
CARLSBAD NM               58  91  61  94 /  10  10  10  10
DRYDEN TX                 65  86  67  88 /  10  10  10  10
FORT STOCKTON TX          65  90  65  93 /  10  10  10  10
GUADALUPE PASS TX         61  88  61  89 /  10  10  10  10
HOBBS NM                  59  90  59  92 /   0  10  10  10
MARFA TX                  51  86  53  87 /  10  10  10  10
MIDLAND INTL AIRPORT TX   63  88  64  90 /   0  10  10   0
ODESSA TX                 63  89  64  91 /   0  10  10  10
WINK TX                   64  95  63  96 /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

49/21
Hazardous weather outlook, May 6, 2:18 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
218 PM CDT THU MAY 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070300-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
218 PM CDT (118 PM MDT) THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE TRANS PECOS THIS
AFTERNOON FROM THE GUADALUPE MOUNTAINS SOUTH INTO THE BIG BEND.
STORMS ARE FAVORED TO FORM IN AND VERY NEAR THE MOUNTAINS. STRONG
GUSTY WINDS...SMALL HAIL...AND LIGHTNING ARE THE PRIMARY CONCERNS.
ISOLATED STORMS MAY ALSO DEVELOP BETWEEN MARATHON AND DRYDEN. STORMS
THAT FORM BETWEEN MARATHON AND DRYDEN MAY PRODUCE LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRANS PECOS
FRIDAY AFTERNOON WITH STRONG GUSTY WINDS AND LIGHTNING BEING THE
PRIMARY CONCERNS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 6, 3:34 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT THU MAY 6 2004

TXZ074-075-080-081-062200-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS-
334 PM CDT THU MAY 6 2004

...SIGNIFICANT WEATHER ALERT FOR THE POTENTIAL OF LOCALIZED DAMAGING
   WINDS ACROSS PECOS...BREWSTER...AND PRESIDIO COUNTIES...

SHOWERS AND THUNDERSTORMS ARE DEVELOPING ABOVE A VERY DRY LAYER OF
AIR NEAR THE SURFACE ACROSS NORTHERN PRESIDIO...NORTHERN BREWSTER...
AND WESTERN PECOS COUNTIES. THUNDERSTORMS IN THIS ENVIRONMENT WILL
LIKELY PRODUCE VERY LOCALIZED BUT VERY STRONG...POTENTIALLY DAMAGING
WIND GUSTS. PERSONS FROM MARFA...TO ALPINE...TO MARATHON SHOULD
REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. MONITOR TV...
RADIO...AND NOAA WEATHER RADIO FOR LATER STATEMENTS OR POSSIBLE
WARNINGS.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:01 PM CDTSevere Thunderstorm WarningMAFBrewster59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.